Licorice (Glycyrrhiza glabraL.) contains the triterpenoid glycoside glycyrrhizic acid (GA), which has an intensely sweet taste and is used as a flavouring agent, mostly in confectionary products and tobacco. Licorice also has a long history of medicinal use and is listed in current editions of the British, European and Chinese pharmacopoeias. GA and its aglycone, glycyrrhetinic acid, competitively inhibit 11β-hydroxysteroid dehydrogenase type 2, which converts active glucocorticoids to their inactive metabolites. Mineral corticoid-like effects can result, giving rise to pseudoaldosteronism characterised by hypokalemia, sodium retention, oedema and suppression of the renin-angiotensin-aldosterone system with resulting hypertension.1,2
Licorice-induced pseudoaldosteronism is well documented with most cases involving confectionary licorice. Although it is not possible to accurately identify a NOEL for GA most human studies suggest that a daily intake of more than 100mg GA over a period of weeks is necessary to produce pseudoaldosteronism.
In order to evaluate the potential risk associated with the consumption of Australian made confectionary licorice products and liquid extracts dispensed in phytotherapy, we determined the GA content of ten confectionary products, five liquid extracts and two licorice root samples by reverse-phase HPLC. All but one liquid extract contained GA in concentrations that could readily result in a daily intake in excess of 100mg if taken in a therapeutic dose. In contrast, confectionary products contained GA in concentrations that varied three orders of magnitude and only a few of them would provide 100mg/d of GA if consumed in amounts up to 100g daily.
Wohlmuth, H, Medeiros, P, Lee, R, Brushett, DJ & Arellano, JM 2011, 'Safety evaluation of licorice consumption from dietary and phytotherapeutic sources', paper presented to 59th International Congress and Annual Meeting of the Society for Medicinal Plant and Natural Product Research, Antalya, Turkey, 4.-9. September 2011, abstract in Planta Medica, vol. 77, no. 12, p. 1249.